Colorado, 2008

Hail in Colorado, May 29, 2008

May 29, 2008 · NWS PUB · 1 event in 1 county or zone

A severe thunderstorm produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 29, 3:16 AM MST, 10 hours 36 minutes earlier.

Area forecast discussion, May 29, 3:16 AM MST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
416 AM MDT THU MAY 29 2008

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...LAST TSRA CROSSING INTO BACA COUNTY AS OF 10Z...WITH
LITTLE IN THE WAY OF STORMS OR EVEN CLOUDS BEHIND IT. WILL INSERT
SOME ISOLATED POPS OVER THE FAR SOUTHEAST PLAINS EARLY THIS MORNING
TO ACCOUNT FOR THIS ACTIVITY...WITH DRY CONDITIONS OVER THE
REMAINDER OF THE AREA. SPORADIC SOUTH-SOUTHWEST WINDS ALREADY
INCREASING AT MANY LOCATIONS EARLY THIS MORNING WITH GUSTS
APPROACHING 30 KNOTS AT TIMES...A SIGN OF THINGS TO COME THIS
AFTERNOON.

TODAY...WESTERN U.S. UPPER TROUGH BEGINS TO LIFT OUT...WITH MAIN
UPPER JET STREAK MOVING ACROSS COLORADO TODAY/TONIGHT. LOW LEVELS
ARE FAIRLY MOIST THIS MORNING...BUT WILL DRY QUICKLY AS MIXING AND
STRONG SOUTHWEST FLOW TAP VERY DRY AIR MASS OVER THE DESERT
SOUTHWEST. EXPECT DRYLINE TO MIX TO NEAR THE KS BORDER BY MID
AFTERNOON...WITH ONLY BACA/PROWERS/EASTERN KIOWA COUNTIES
POTENTIALLY REMAINING IN THE MOIST AIR LONG ENOUGH FOR TSRA
GENERATION. IF WE CAN HOLD ONTO SOME MID TO UPPER 40
DEWPOINTS...THERE CERTAINLY IS SOME SEVERE POTENTIAL...AS AVAILABLE
CAPE RISES ABOVE 1000 J/KG AND 0-6KM SHEAR CLIMBS ABOVE 50 KNOTS.
WILL MENTION ONE OR 2 SEVERE IN THE HWO...BUT NOT IN THE GRIDS AT
THIS TIME WITH ONLY ISOLATED POPS. FARTHER WEST...REMOVED POPS FROM
MUCH OF THE AREA...AS DEWPOINTS CRASH AND DEEP SUBSIDENCE TAKES
OVER. NUDGED THE RED FLAG WARNING SLIGHTLY EASTWARD TO ACCOUNT FOR
EXPECTED DRYLINE POSITION...WITH ONLY EXTREME SOUTHEAST CORNER OF
THE PLAINS...WHERE RH WILL REMAIN ABOVE 15 PERCENT...LEFT OUT.
CURRENT MAX TEMP AND WIND GRIDS LOOKED GOOD...WITH MAINLY SMALL
CHANGES MADE TO REMAINING WEATHER ELEMENTS.

TONIGHT...REMOVED CONVECTION FROM ALL BUT THE FAR SOUTHEAST...AS AIR
MASS WILL BE TOO DRY FOR ANY TSRA...EVEN OVER THE MOUNTAINS. SHOULD
SEE WINDS DECREASE AND RH RECOVER ENOUGH TO END RED FLAG WARNING AT
02Z...THOUGH THE EASTERN PLAINS WILL REMAIN BREEZY THROUGH MUCH OF
THE NIGHT.  --PETERSEN

.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

FRIDAY SHOULD BE ON THE DRY SIDE...AS ZONAL FLOW OVERTAKES THE
REGION. ANOTHER WEAK FRONTAL SURGE WILL MOVE THROUGH LATE
FRIDAY...BUT DRY CONDITIONS WILL PERSIST THROUGH THE NIGHT.

POST-FRONTAL UPSLOPE FLOW WILL STRENGTHEN OVER THE PLAINS ON SAT.
DEWPOINTS WILL BE HIGH ENOUGH FOR SOME MODEST INSTABILITY...CAPE
OF 500-750 J/KG...IN POCKETS ALONG AND E OF I-25. UPPER SUPPORT WILL
BE WEAK...BUT WITH BULK SHEAR OF UP TO 50 KTS...CANNOT RULE OUT AN
ISOLD STRONG STORM DEVELOPING IN THE LATE AFTERNOON OR EARLY EVE.
HAVE INTRODUCED LOW POPS FOR THIS PERIOD.

ON SUN...THE DRYLINE RETREATS TO NEAR THE KS BORDER...AND FROM
SUN THRU TUE AN UPPER RIDGE WILL AMPLIFY OVR THE CENTRAL ROCKIES.
THIS WILL RESULT IN A PERIOD OF DRY HOT WX. FORTUNATELY...SFC WINDS
SHOULD REMAIN GENERALLY ON THE LIGHT SIDE AND THIS WILL MITIGATE
FIRE DANGER. WARMEST DAY SHOULD BE WITH THE RIDGE AXIS ON
MON...WHEN H7 TEMPS SORE TO NEAR 20 DEG C...BRINGING THE POTENTIAL
FOR MID 90S OR HIGHER ACROSS THE LOWER ARKANSAS VALLEY.

MORE ACTIVE WX RETURNS BY THEN END OF THE FCST PERIOD...AS A TROUGH
AND ASSOCIATED COLD FRONT MOVE THROUGH LATE TUE INTO WED. COULD
SEE ANOTHER DAY OF POTENTIALLY STRONG TO SVR STORMS BY MID WEEK.
ROSE

&&

.AVIATION...
STRONG SOUTH TO SOUTHWEST WINDS EXPECTED THROUGH EARLY
EVENING...WITH OCCASIONAL GUSTS TO 30 KNOTS AT ALL TAF SITES. VFR
CONDITIONS AREAWIDE...WITH ANY TSRA WELL EAST NEAR THE KS BORDER.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR COZ221-222-225>231-233>235.

&&

10/44
Hazardous weather outlook, May 29, 5:13 AM MST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
613 AM MDT THU MAY 29 2008

COZ058>089-093>099-301215-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
613 AM MDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

IT WILL BECOME WINDY ACROSS MOST OF THE AREA TODAY...WITH SOUTH TO
SOUTHWEST WINDS GUSTING OVER 30 MPH AT TIMES. THE WINDY
CONDITIONS...COMBINED WITH LOW HUMIDITY AND DRY FUELS OVER THE
SOUTHEAST MOUNTAINS AND PLAINS...WILL RESULT IN DANGEROUS FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND
EARLY EVENING OVER THE FAR SOUTHEAST PLAINS AHEAD OF A DRYLINE...WITH
ONE OR TWO STRONG TO SEVERE STORMS POSSIBLE OVER BACA AND PROWERS
COUNTIES. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING AND GUSTY WINDS UP TO 60 MPH...ALONG WITH HAIL
UP TO ONE INCH DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG TO POSSIBLY SEVERE STORMS WILL BE POSSIBLE LATE
SATURDAY AFTERNOON AND EVENING ALONG AND EAST OF INTERSTATE
25. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE
WILL ALSO BE A CHANCE FOR SEVERE WEATHER OVER THE PLAINS BY
WEDNESDAY...AFTER A COLD FRONT MOVES THROUGH EASTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET CRITERIA FOR SPOTTERS MAY BE
POSSIBLE THIS AFTERNOON AFTER 2 PM OVER BACA AND PROWERS COUNTIES.

The radar

The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kiowa

When
May 29, 1:52 PM MST to 1:57 PM MST
Where
Kiowa County, Towner
Measured
0.88 in hail
Reported by
Public
Coordinates
38.470, -102.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102286.